Spontaneous intramural esophageal hematoma (IEH) secondary to anticoagulation and/or thrombolysis therapy in the setting of a pulmonary embolism: a case report

Spontaneous intramural esophageal hematoma (IEH) secondary to anticoagulation and/or thrombolysis therapy in the setting of a pulmonary embolism: a case report

Melina Hong, Daniel Warum, Ara Karamanian

Abstract


Intramural esophageal hematoma is part of a spectrum of esophageal injuries. Vomiting and straining, endoscopic procedures and bleeding disorders are the most common predisposing factors. However, it can also be an unusual complication of anticoagulation and/or thrombolysis therapy. The most common symptoms are retrosternal chest pain, dysphagia and hematemesis. Computed tomography is the modality of choice and treatment is medically conservative with the cessation of Warfarin and thrombolysis use. When anticoagulation and/or thrombolysis therapy is necessary, periodic reassessment for symptoms of intramural esophageal hematoma may be helpful for early identification and management. We described one case of intramural esophageal hematoma possibly resulting from anticoagulation and/or thrombolysis therapy in the setting of pulmonary embolism.

Keywords


Esophageal hematoma; intramural; spontaneous; anticoagulation; thrombolysis



DOI: https://doi.org/10.3941/jrcr.v7i2.1210